Pharmacy Services Alerts
EpiPen® and Generic Alternative Auto-Injectors May Stick to Carrier Tube
Nov 7, 2018 10:06 AM
**Due to an update in May 2019 to the FDA.gov website, provided links may not appropriately redirect. Please visit www.fda.gov/drugs/drug-safety-and-availability to see the most recent FDA Medication Safety Alerts and Safety Communications or to search for specific alerts or communications.**
In November 2018, the FDA released a safety alert regarding EpiPen® auto-injectors, and their generic alternatives, sticking to their carrier tubes which could delay or prevent administration. Pfizer and Mylan issued a letter reporting this defect and have corrective actions in place. Product labels were not fully attached due to manufacturing issues, potentially causing the label to stick to the carrier tube which could delay or prevent removal and subsequent administration. It is estimated that 0.007% of auto-injectors are affected. The alert is specific to the label, and does not apply to the auto-injection device or medication.
Health care providers are to inspect EpiPen® products and generic alternatives prior to dispensing the product to the patient to ensure the pen slides easily out of the carrier tube and the label is fully attached. Do not dispense the product to the patient if both of these criteria are not met. Attempting to reattach the label is not appropriate in any circumstance. Counsel patients to ensure their auto-injector can be removed from the carrier tube prior to use, and that the medication can still be used after removal from the carrier tube for inspection. A link to the letter issued by Pfizer and Mylan describing these issues and directions in depth can be found below. Consumers and health care providers with questions regarding the alert should contact Mylan Customer Relations at 1-800-796-9526. Adverse effects should be reported to FDA’s MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm.
- Pfizer & Mylan Letter, Including Affected Products:
- FDA MedWatch Safety Alert: